Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 58, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 21, 2009, 6:30 PM CDT for Bexar County, Texas. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2009, 6:30 PM CDT (23:30 UTC)
- Expired
- Oct 21, 2009, 8:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Bexar County, TX
The radar
The Austin/San Antonio radar (KEWX), 43 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 6:46 PM CDT | HEAVY RAIN 1.94 | 2 Wnw Hollywood Park, TX | 1.94 INCHES OF RAIN SO FAR AND 1.81 INCHES FELL IN THE PAST 85 MINUTES. |
| Oct 21, 6:48 PM CDT | FLOOD | 5 Nne San Antonio, TX | CAVE LANE AND DANVILLE AVENUE ARE CLOSED DUE TO FLOODING. |
| Oct 21, 6:48 PM CDT | FLASH FLOOD | 5 Nne San Antonio, TX | CAVE LANE AND DANVILLE AVENUE ARE CLOSED DUE TO FLOODING. |
| Oct 21, 7:28 PM CDT | FLOOD | 1 N San Antonio, TX | SEVERAL ROADS ARE CLOSED IN SAN ANTONIO. THEY ARE BABCOCK ROAD AT HOLLYHOCK... CLASSEN ROAD AT STAHL... ENCINO PARK AT SOUTHWELL... HUEBNER ROAD AT SOUTHWELL AND LOOKOUT ROAD AT OLD OCONNOR. |
| Oct 21, 7:28 PM CDT | FLASH FLOOD | 1 N San Antonio, TX | SEVERAL ROADS ARE CLOSED IN SAN ANTONIO. THEY ARE BABCOCK ROAD AT HOLLYHOCK... CLASSEN ROAD AT STAHL... ENCINO PARK AT SOUTHWELL... HUEBNER ROAD AT SOUTHWELL AND LOOKOUT ROAD AT OLD OCONNOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 212330
FFWEWX
TXC029-220130-
/O.NEW.KEWX.FF.W.0058.091021T2330Z-091022T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 PM CDT WED OCT 21 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEXAR COUNTY...
* UNTIL 830 PM CDT.
* AT 625 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDCREST...UNIVERSAL CITY...HELOTES...FAIR OAKS RANCH...CROSS
MOUNTAIN...BULVERDE AND ALAMO HEIGHTS.
TWO TO THREE INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN ACROSS
WESTERN AND NORTHWESTERN PORTIONS OF BEXAR COUNTY OVER THE LAST 3
HOURS. MOST OF THIS RAIN HAS BEEN QUICK TO RUNOFF AND WILL LIKELY
CAUSE MINOR FLOODING OF STREETS...INTERSECTIONS...LOW LYING AND
FLOOD PRONE AREAS. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE EVENING WITH ADDITIONAL RAINFALL AMOUNTS POSSIBLY
REACHING ONE TO TWO INCHES OR MORE OVERNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
2972 9845 2975 9842 2974 9837 2972 9835
2969 9839 2961 9834 2956 9829 2957 9825
2949 9817 2949 9813 2941 9817 2911 9842
$$2 follow-up statements
000
WGUS74 KEWX 220029
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 PM CDT WED OCT 21 2009
TXC029-220130-
/O.CON.KEWX.FF.W.0058.000000T0000Z-091022T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
729 PM CDT WED OCT 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BEXAR
COUNTY...
LOCATIONS IN THE WARNING AREA INCLUDE TIMBERWOOD PARK...THE
DOMINION...SHAVANO PARK...LEON SPRINGS...HOLLYWOOD PARK...HILL
COUNTRY VILLAGE...FAIR OAKS RANCH AND CROSS MOUNTAIN.
FLASH FLOODING IS CONTINUING ACROSS WESTERN AND NORTHWESTERN
PORTIONS OF THE SAN ANTONIO METROPOLITAN AREA. THERE HAVE BEEN
REPORTS OF NUMEROUS VEHICLES WHICH HAVE STALLED DUE TO HIGH WATER.
SPOTTY LIGHT RAIN WILL CONTINUE ACROSS SAN ANTONIO AND BEXAR COUNTY
THROUGH THE NEXT FEW HOURS. HOWEVER...RUNOFF FROM PREVIOUS RAINFALL
IS STILL EXPECTED TO CAUSE FLASH FLOODING THROUGH AT LEAST 830 PM.
ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT...WITH THE THREAT OF FLASH
FLOODING CONTINUING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
2972 9845 2975 9842 2974 9837 2972 9835
2969 9839 2961 9834 2956 9829 2957 9825
2949 9817 2949 9813 2941 9817 2911 9842
$$000
WGUS74 KEWX 220123
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
823 PM CDT WED OCT 21 2009
TXC029-220130-
/O.CON.KEWX.FF.W.0058.000000T0000Z-091022T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
823 PM CDT WED OCT 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BEXAR
COUNTY...
AT 820 PM CDT...SHOWERS HAVE DECREASED IN AREAL COVERAGE AND
INTENSITY OVER THE LAST HOUR AND THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER ADDITIONAL SHOWERS AND HEAVY RAINFALL
COULD REDEVELOP LATER THIS EVENING AND OVERNIGHT.
LOCATIONS IN THE WARNING AREA INCLUDE TIMBERWOOD PARK...THE
DOMINION...SHAVANO PARK...LEON SPRINGS...HOLLYWOOD PARK...HILL
COUNTRY VILLAGE...FAIR OAKS RANCH AND CROSS MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
2972 9845 2975 9842 2974 9837 2972 9835
2969 9839 2961 9834 2956 9829 2957 9825
2949 9817 2949 9813 2941 9817 2911 9842
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 3:01 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Oct 21, 3:01 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 301 PM CDT WED OCT 21 2009 .DISCUSSION... AN UPPER LEVEL TROUGH CURRENTLY OVER NEW MEXICO WILL MOVE INTO THE CENTRAL PLAINS BY THURSDAY. THIS BRINGS THE UPPER LEVEL REMNANTS OF TROPICAL STORM RICK ACROSS SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS AND COLD FRONT ACROSS SOUTH CENTRAL TEXAS THURSDAY MORNING. NUMEROUS TO WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT INTO EARLY THURSDAY. MOISTURE HAS BEEN INCREASING AS PWS NEAR 2 INCHES. THE MAIN THREAT IS LOCALLY HEAVY RAINS WITH ISOLATED TOTALS UP TO 3 INCHES OR SO. THE GREATEST IMPACT WILL BE IN THE URBAN AREAS OF AUSTIN AND SAN ANTONIO. RAINS RAPIDLY END WITH THE FRONTAL PASSAGE. COOLER AND DRIER WEATHER IS EXPECTED THURSDAY INTO THIS WEEKEND DUE TO A SURFACE AND FLAT UPPER RIDGE. AN UPPER LEVEL TROUGH CURRENTLY NEARING THE GREAT BASIN WILL DROP SOUTHEAST INTO MEXICO AND ACROSS NORTHERN MEXICO AND FAR SOUTHERN TEXAS FRIDAY NIGHT INTO SATURDAY. DUE TO DRIER LOW LEVELS, ONLY AN INCREASE IN UPPER LEVEL CLOUDS IS EXPECTED. A STRONGER UPPER LEVEL TROUGH MOVES ACROSS THE AREA LATE SUNDAY INTO EARLY MONDAY. SUFFICIENT MOISTURE RETURNS FOR CHANCES OF SHOWERS/THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL TEXAS SUNDAY AFTERNOON THROUGH MONDAY MORNING. A SURFACE AND UPPER LEVEL RIDGE BUILD INTO THE AREA WITH DRY CONDITIONS LATE MONDAY INTO EARLY WEDNESDAY. ANOTHER UPPER LEVEL TROUGH AND COLD FRONT MOVE THROUGH SOUTH CENTRAL TEXAS JUST BEYOND THIS FORECAST WEDNESDAY NIGHT AND THURSDAY. THE MODELS SHOW THIS TO BE THE STRONGEST FRONT YET THIS SEASON WITH SOME 30S POSSIBLE IN THE HILLS NEAR HALLOWEEN, ALTHOUGH WE SHALL SEE. HAVE GENERALLY GONE WITHIN A DEGREE OR TWO OF MAV/MEX TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 61 74 53 73 52 / 100 60 - - - AUSTIN BERGSTROM INTL AIRPORT 63 72 48 74 47 / 100 60 - - - NEW BRAUNFELS MUNI AIRPORT 61 74 50 76 50 / 100 60 - - - BURNET MUNI AIRPORT 60 68 49 70 49 / 100 40 - - - DEL RIO INTL AIRPORT 65 79 55 79 57 / 60 10 0 - 10 GEORGETOWN MUNI AIRPORT 61 71 50 73 48 / 100 50 - - - HONDO MUNI AIRPORT 64 79 50 76 48 / 100 40 - - - SAN MARCOS MUNI AIRPORT 64 72 50 76 49 / 100 60 - - - LA GRANGE - FAYETTE REGIONAL 67 70 50 74 49 / 100 80 10 - - SAN ANTONIO INTL AIRPORT 65 73 52 75 52 / 100 50 - - - STINSON MUNI AIRPORT 65 75 52 77 52 / 100 50 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/09/19
Hazardous weather outlook, Oct 21, 3:51 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 351 PM CDT WED OCT 21 2009 TXZ171>173-183>194-202>209-217>225-228-222100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 351 PM CDT WED OCT 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE REGION TONIGHT AS A COLD FRONT PUSHES THROUGH SOUTH CENTRAL TEXAS. GENERAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN MOST AREAS ARE EXPECTED. A FEW ISOLATED AREAS CAN POSSIBLY RECEIVE THREE INCHES. THE FAR WEST SHOULD EXPECT AROUND ONE INCH OF RAIN. FOR AREAS RECEIVING HEAVIER AMOUNTS OF RAIN... MINOR FLOODING IS POSSIBLE ESPECIALLY IN LOW LYING AREAS AND FLOOD PRONE STREETS AND CREEKS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT WILL MOVE THROUGH THURSDAY MORNING ENDING THE RAINS FROM THE WEST. A FEW STRONG THUNDERSTORMS ARE POSSIBLE ALONG THE LEADING EDGE OF THE COLD FRONT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 21, 3:54 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 354 PM CDT WED OCT 21 2009 TXZ171>173-183>194-202>209-217>225-228-220300- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 354 PM CDT WED OCT 21 2009 ...LOCALLY HEAVY RAINS POSSIBLE TONIGHT INTO THURSDAY MORNING... THE UPPER LEVEL REMNANTS AND TROPICAL MOISTURE ASSOCIATED WITH FORMER EASTERN PACIFIC HURRICANE RICK WILL MOVE ACROSS SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS. THIS WILL INTERACT WITH A SOUTHERLY FLOW BRINGING LOWER LEVEL MOISTURE FROM THE GULF OF MEXICO AND A COLD FRONT MOVING SOUTHEAST INTO SOUTH CENTRAL TEXAS. THIS WILL CREATE A TROPIC-LIKE AIRMASS ACROSS SOUTH CENTRAL TEXAS. NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED. WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES CAN BE EXPECTED WITH LOCALLY HEAVY RAINFALL AMOUNTS UP TO 3 INCHES OR SO POSSIBLE...ESPECIALLY EAST OF A JUNCTION TO CARRIZO SPRINGS LINE. THE MAIN IMPACTS WILL BE IN THE URBAN AREAS OF AUSTIN AND SAN ANTONIO WHERE RUNOFF WILL HAVE THE POTENTIAL TO BRIEFLY FLOOD CREEKS...STREET INTERSECTIONS...CULVERTS AND HIGHWAY UNDERPASSES. THE RAINS WILL END WITH THE PASSAGE OF THE COLD FRONT LEADING COOLER AND DRIER CONDITIONS LATER ON THURSDAY INTO THIS WEEKEND.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 5:32 PM CDT | Areal Flood Advisory | EWX | Bexar | 118 min |
| Oct 21, 6:56 PM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Comal, Hays, Travis | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.